Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Paducah, KY

April 24, 2002Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 5:28 PM CDT for Wayne County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 5:28 PM CDT (22:28 UTC)
Expired
Apr 24, 2002, 6:15 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:30 PM CDTHail 1.75Williamsville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 242228
SVRPAH
MOC223-242315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN MISSOURI

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WILLIAMSVILLE...MOVING    
  EAST SOUTHEAST AT 35 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS
SPOTTED...OR A TORNADO WARNING IS ISSUED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Apr 24, 4:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    MOUNT VERNON              IN   1.00 INCH HAIL
04/24/02   POSEY                          REPORTED BY EVANSVILLE
                                          EMA
Local storm report, Apr 24, 4:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    BUFKIN                    IN   1.75 INCH HAIL
04/24/02   POSEY                          REPORTED BY STATE POLICE

0456 PM    HIGHWAY 67                MO   1.00 INCH HAIL
04/24/02   BUTLER                         REPORTED BY EM
Local storm report, Apr 24, 5:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM                              MO   TORNADO
04/24/02   BUTLER                         REPORTED BY STATE POLICE
                                          IN NORTHERN BUTLER. ON
                                          THE GROUND ALONG HIGHWAY
                                          417.
Local storm report, Apr 24, 5:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    1S HENDRICKSON            MO   TORNADO
04/24/02   BUTLER                         TORNADO ON THE GROUND.
                                          EASTBOUND ON HIGHWAY 67
                                          AND O HIGHWAY. STRUCTURAL
                                          DAMAGE WITH ROOFS OFF.
Local storm report, Apr 24, 5:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3N POPLAR BLUFF           MO   TORNADO
04/24/02   BUTLER                         TORNADO ON THE GROUND
                                          REPORTED BY STATE
                                          POLICE.

0513 PM    EQUALITY                  IL   TORNADO
04/24/02   GALLATIN                       REPORTED BY SPOTTER AND
                                          FIRE DEPARTMENT

440  PM    EQUALITY                  IL   2.50 INCH HAIL
04/24/02   GALLATIN                       REPORTED BY FIRE
                                          DEPARTMENT

0516 PM                              IN   1.00 INCH HAIL
04/24/02   VANDERBURGH                    DIME TO QUARTER SIZE HAIL
                                          NEAR EVANSVILLE. REPORTED
                                          BY EMA.
Local storm report, Apr 24, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    HIGHWAY 67                MO   1.00 INCH HAIL
04/24/02   BUTLER                         DIME TO QUARTER SIZE HAIL
                                          REPORTED BY EM

0525 PM    DUQUOIN                   IL   0.75 INCH HAIL
04/24/02   PERRY                          REPORTED BY ESDA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:10 PM CDTSevere Thunderstorm WarningPAHCarter50 min
Apr 24, 12:06 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley24 min
Apr 24, 12:18 AM CDTSevere Thunderstorm WarningPAHButler42 min
Apr 24, 7:28 AM CDTFlash Flood WarningPAHBollinger, Scott, Stoddard, Wayne3 hr
Apr 24, 3:33 PM CDTSevere Thunderstorm WarningPAHCarter57 min
Apr 24, 4:11 PM CDTTornado WarningPAHCarter34 min
Apr 24, 4:35 PM CDTTornado WarningPAHButler40 min
Apr 24, 4:36 PM CDTSevere Thunderstorm WarningPAHWayne39 min
Apr 24, 4:47 PM CDTSevere Thunderstorm WarningPAHBollinger58 min
Apr 24, 5:07 PM CDTSevere Thunderstorm WarningPAHCarter23 min
Apr 24, 5:13 PM CDTTornado WarningPAHButler, Stoddard62 min
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard36 min
Apr 24, 6:20 PM CDTTornado WarningPAHScott, Stoddard25 min
Apr 24, 6:26 PM CDTSevere Thunderstorm WarningPAHNew Madrid64 min
Apr 24, 6:28 PM CDTSevere Thunderstorm WarningPAHButler47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.